[ Main Page | Editorial Board | About | Instructions ]
[ Table of Contents | Archive | Archive Search | Online Submission | E-mail ]

Turkish Journal of Cancer
2008, Volume 38, Number 1, Page(s) 012-015
[ Summary ] [ Full Text ] [ PDF ]
The prevalence of silent arrhythmia in patients receiving cisplatin-based chemotherapy
ÖZLEM YAVAŞ1, KUDRET AYTEMİR2, İSMAİL ÇELİK1
1Hacettepe University, Institute of Oncology, Department of Medical Oncology, Ankara-Turkey
2Hacettepe University, Faculty of Medicine, Department of Cardiology, Ankara-Turkey

Cisplatin has been used effectively in oncology practice for a long time. No sufficient clinical evidence exists about the arrhythmogenic potential of this drug. The purpose of this study is to determine the frequency, types and clinical significance of the arrhythmias that occur during or shortly after treatment in patients receiving cisplatin-based chemotherapy. Thirty patients with malignant diseases who were indicated to receive chemotherapy regimens including cisplatin were prospectively enrolled into this study. Electrocardiographic and echocardiographic assessments of the patients were performed before and immediately after cisplatin infusion. QT dispersion values were calculated from electrocardiographic records. Serum electrolyte levels, blood pressure and heart rate values were determined before and after treatment as well. Holter monitoring of 24 hour was performed on the first day following chemotherapy. Comparison of heart rate, blood pressure, serum electrolyte levels, electrocardiographic and echocardiographic parameters before and after cisplatin infusion revealed only significant difference in QT dispersion values. According to the analysis of Holter records, asymptomatic silent arrhythmias were detected in 20 patients ( 66.7%). The mechanism of cisplatin-induced silent cardiac arrhythmias seems to be independent of changes in the serum electrolyte levels. Cisplatin induced arrhythmias may be due to the direct effect of the drug on cardiac sodium channels which leads to an increase in QT dispersion. [Turk J Cancer 2008;38(1):12-15 ]

[ Summary ] [ Full Text ] [ PDF ]
[ Main Page | Editorial Board | About | Instructions ]
[ Table of Contents | Archive | Archive Search | Online Submission | E-mail ]